Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Pueblo, CO

March 18, 20189 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 18, 2018, 3:44 AM MDT for 9 counties in Colorado. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 3:44 AM MDT (09:44 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS85 KPUB 180944
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
344 AM MDT Sun Mar 18 2018

...A Red Flag Warning has been issued from Noon until 8 PM this
evening for gusty winds, low relative humidity and dry fuels for 
fire weather zones 228 through 237 which includes Pueblo, Crowley,
Kiowa, Huerfano, Las Animas, Otero, Bent, Prowers and Baca
Counties...

COZ228>237-190145-
/O.NEW.KPUB.FW.W.0017.180318T1800Z-180319T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
344 AM MDT Sun Mar 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 228...229...230...231...232...233...234...235...
236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 228...229...230...231... 
  232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth and spread of fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
690 
WWUS85 KPUB 182052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Sun Mar 18 2018

...A Red Flag Warning is in effect until 8 PM today for gusty 
winds, low relative humidity and dry fuels for fire weather zones 
228 through 237 which includes Pueblo, Crowley, Kiowa, Huerfano, 
Las Animas, Otero, Bent, Prowers and Baca Counties...

COZ228>237-190200-
/O.CON.KPUB.FW.W.0017.000000T0000Z-180319T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
252 PM MDT Sun Mar 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228...229...230...231...232...233...234...235...236 AND 237...

* Affected Area...Fire Weather Zones 228...229...230...231... 
  232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
331 
WWUS85 KPUB 190152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
752 PM MDT Sun Mar 18 2018

...Red Flag Warning will expire at 8 PM MDT this evening...

COZ228>237-190300-
/O.EXP.KPUB.FW.W.0017.000000T0000Z-180319T0200Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
752 PM MDT Sun Mar 18 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR  
FOR FIRE WEATHER ZONES 228...229...230...231...232...233...
234...235...236 AND 237...

Temperatures will continue to cool this evening and in 
combination with increasing humidity levels, will allow Red Flag 
Warning to expire at 8 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:48 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 17, 11:48 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 PM MDT Sat Mar 17 2018

.UPDATE...
Issued at 737 PM MDT Sat Mar 17 2018

Updated to allow Red Flag Warning to expire this evening and also
to refresh grid/zones.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM MDT Sat Mar 17 2018

This afternoon, the southern I-25 corridor has been seeing Red Flag
conditions, and conditions are getting close to meeting the criteria
across Otero and Bent counties, with the humidity at 2 PM being just
a few percent too high, but will probably dry out a little more in
the next hour or two.  Most locations in the San Luis Valley have
seen humidities stay above 15 percent, but the Alamosa area has
dried out enough and has occasional wind gusts that meet red flag
criteria, but conditions are not widespread enough to warrant
spreading the Warning into the San Luis Valley. Will leave the Red
Flag Warning as is thru 7 PM. Winds will decrease this evening
across southeast and south central CO. Tonight an upper level trof
will move into UT, and ahead of this system some light snow may
develop late tonight along the Continental Divide, but the rest of
the area will remain dry.

Sunday, the upper level trof will move over CO.  At midday, the
forecast models show an upper low centered near the 4 corners
region, with most precip still along the Continental Divide, with a
few to several inches of accumulation expected in the central, and
some of the southwest mtns. The Winter Weather Advisory that is in
effect for Sunday still looks reasonable, so will not make any
changes to that highlight. Thru the afternoon, the NAM and GFS show
the upper low tracking across extreme northern NM, making it into
the northeast corner of NM by about 00Z Mon.  As the low moves
eastward, some precip will also spread into the eastern mtns,
although it doesn't look like much precip.  The southeast plains may
see some light precip as well in the late afternoon. It will once
again be breezy to windy across much of the area in the
afternoon. At this time it generally looks like humidities will be
too high on Sunday for fire weather concerns, however much of the
southeast plains is expected to see min RH values right around 15
percent, so we could see some areas of marginal Red Flag
conditions.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM MDT Sat Mar 17 2018

...Windy with some snow possible Sunday night...

Models still in decent agreement with mid level closed low pressure
system forecast to move across southern Colorado to the OK/TX
panhandles Sunday night. At the surface...GFS is slightly farther
south and east with the surface low center over KS/OK border, while
the NAM keeps the compact surface low over southeast Colorado.
Primary concerns with the weather Sunday night will continue to be
snow and wind. Right now, the best chances for snow appear to be in
the mountains and northern El Paso County across the Palmer Divide.
It will be a sharp cutoff to the areas which receive snow in El Paso
County and the areas that will have downsloping northerly winds
overnight. Expect snow to accumulate in Monument, but then taper off
quickly across the north side of Colorado Springs. Downslope winds
will limit the potential for snow in southern El Paso County and in
Pueblo. Models bring some wrap around precipitation into the far
eastern plains later Sunday night into early Monday. Strong
northerly winds develop across the I-25 corridor Sunday night. Areas
that do see snow will also have poor visibility at times in blowing
snow. Current forecast has northerly winds of 25 to 35 knots with
gusts to 45 knots from 03z to 12z Monday. Strongest winds shift east
and gradually weaken Monday as the system moves into southern
Missouri. Could be a blustery and cold commute Monday morning with
some commuters facing snow and ice over the Palmer Divide. Have not
posted any winter highlights yet, snow amounts of 2 to 5 inches
currently in the forecast, but travel impacts are expected for the
northern portion of the area.

Models continue to show a weak embedded wave moving through the
central mountains Monday afternoon with a few snow showers possible
at the higher elevations. Temperatures on Monday will be generally
below seasonal averages, in the mid 40s to mid 50s across the lower
elevations and in the 20s and 30s across the higher terrain.

Expect warmer and drier conditions to return to southern Colorado by
midweek. Increasing chances for snow showers across the Continental
Divide Thursday and Friday, as more Pacific energy moves across the
West Coast and into the Rockies. Fire weather conditions may be a
concern for the southeast plains Thursday into Friday with
increasing westerly winds, warm temperatures, and low humidities
expected.

Stark

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM MDT Sat Mar 17 2018

VFR conditions should continue over the KALS...KCOS and KPUB taf
sites into Sunday afternoon with aviation conditions then
deteriorating from later Sunday afternoon into Sunday night as a
storm system moves across southern Colorado.

In addition, gusty winds exceeding 35 knots, especially at KPUB
are anticipated during from later Sunday afternoon into Sunday
night.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from 6 AM Sunday to 6 AM MDT Monday for
COZ068.

Winter Weather Advisory from 9 AM Sunday to 9 AM MDT Monday for
COZ058-060.

&&
Hazardous weather outlook, Mar 17, 7:48 PM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
748 PM MDT Sat Mar 17 2018

COZ058>089-093>099-190200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
748 PM MDT Sat Mar 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Clouds will lower and thicken along the Continental Divide tonight
with snow showers developing toward morning. Gusty winds and spotty
snow accumulations generally less than an inch is anticipated by
sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow is expected to increase in coverage and intensity across the
Continental Divide Sunday morning and afternoon, with snow continuing
into Sunday night before diminishing by early Monday morning.
Snow accumulations of 4 to 8 inches, with locally higher amounts
up to a foot, can be expected across the Southwest and Central
Mountains by early Monday morning. In addition, gusty westerly
winds will cause hazardous travel across the higher mountain
passes through Sunday night in areas of blowing and drifting snow.

Rain and snow showers will spread across the high mountain valleys
through the Eastern Mountains Sunday afternoon, with rain and snow
showers continuing across the far southeast Plains Sunday night.
Snow accumulations of 3 to 6 inches will be possible across the
higher terrain and along the Palmer Divide by early Monday morning,
with local accumulations of a few inches possible across the rest
of the area. In addition to the showers, gusty north to northwest
winds of 25 to 45 mph are expected to develop across the I-25
Corridor late Sunday afternoon, with the strong winds spreading
south and east across all of the Southeast Plains through Sunday
night. These strong winds will create hazardous travel conditions
across portions of the Southeast Plains, especially for travelers
across the Palmer Divide Sunday night, with areas of blowing and
drifting snow.

Another round of generally light accumulating snow will be possible
across the Continental Divide later Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.